| Catalog Number |
CDX18041530 |
| Medical Device Problem Codes |
Kinked (1339); Premature Activation (1484); Physical Resistance (2578)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
01/06/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The estream microcatheter was not returned (estream 1.7 is a peripheral reachability-oriented catheter with a tip outer diameter of 1.7 fr.And a lumen of 0.016 inch (0.406 mm).Concerning cleanliness only, the microcoil system was returned in almost pristine condition except for the proximal severed section.The system was either not used or was cleaned before being returned which may have produced further damage.It is also unknown if the device was improperly handled for returned packaging or was further manipulated and/or inspected post-procedurally.In addition, any trace or other evidence that may have been complaint related may have been altered or removed prior to being returned due to post-procedural handling, cleaning, and packaging.All location and measurement callouts are approximate and for reference only.The coil was detached as reported.Unreported coil stretching was found.Unreported severing of the resheathing tool was found.The resheathing tool¿s fracture is ductile in nature requiring external force.No material defects were found.Located 52.5 centimeters off the proximal end is a section of severe kinking to the device positioning unit (dpu) for a length of 10.0 centimeters.The coil detachment was mechanical in nature requiring external force.The proximal end of the coil was unraveled with a copious amount of a blood mixture adhering to the damaged section.The distal section of the coil did not stretch.No manufacturing defects were found.The circumstances of how and when any unreported damage not contained in the complaint report occurred to the return cannot be determined.Conclusion: the complaints of the dpu kinking and premature detachment of the embolic coil are confirmed.The complaint of resistance within the microcatheter cannot be determined.Without the return of the estream microcatheter and due to the severe damages found to the dpu and the severe stretching and detachment of the coil, the root cause of the dpu kinking cannot be determined, however the evidence as received suggests the possibility of two contributing factors.These factors may have worked in tandem or separately with each capable of producing similar results.The primary contributing factor may have been due to distal interference.While the exact source of this possible interference cannot be determined, it was noted that there was bleeding by the patient at the target site and a large amount of blood was found adhering to the proximal end of the coil where the premature detachment occurred.While it cannot be confirmed, the evidence shows that there is the possibility that there may have been a concentration of blood that may have produced distal interference causing coil to encounter resistance during its advancement inside the microcatheter and the dpu to kink.When the anchored coil was retracted it may have had a premature mechanical detachment from the dpu.The secondary contributing factor combined with the above primary factor of pooling blood may have produced an inner lumen of decreased capacity preventing the coil from advancing and may have also caused the coil to anchor.The anchored coil may become detached when retracted.The secondary contributing factor may have been the selection of a non-compatible undersized microcatheter that was combined with an 18 series microcoil system.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿¿proper selection of the appropriately sized microcatheter is required to avoid damage to the codman microcoil system and to minimize potential complications.Microcatheter selection is also determined by the physician and is predicated by the location of the aneurysm, patient safety, and physician preference.The deltamaxx microcoil 18 system is compatible with microcatheters with inner lumen diameters ranging from 0.0165¿ to 0.019¿ (0.420-0.483 mm)¿¿ the inner lumen of the estream microcatheter is 0.0160¿.In addition, without the return of the estream microcatheter that was used in the procedure, it cannot be determined if this component had any additional contributions to the complaint event.Dhr: a review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Based on the information and the analysis, the events were either confirmed or could not be determined, however, distal interference produced by pooling of blood and microcatheter selection outlined in the ifu likely contributed to the event.Without return of concomitant products it cannot be determined if those components had any additional contributions to the complaint event.Additionally, review of this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Therefore, no corrective actions will be taken at this time.Protocode: krd/hcg.
Event or Problem Description
The contact from the facility reported that during coil embolization of an aneurysm at the right renal artery there was resistance when the deltamaxx (cdx180415-30/ c39151) was advanced and retrieved through the microcatheter and the embolic coil detached from the delivery wire during retrieval.The procedure was the coil embolization of an aneurysm at the right renal artery (bleeding due to traffic accident).The patient¿s vessel was mildly torturous and unknown calcified.A sheath introducer (medikit), a guidewire (approach wire,toray medical), a guiding catheter(angiographic catheter), a micro catheter (estream, toray medical) and enpower detachment accessories were also used for this procedure.The puncture was performed form right femoral artery and a guide wire, a micro catheter, a guiding catheter were inserted.The micro catheter accessed to the right renal artery, and the coil embolization was performed.The deltamaxx (complaint product) was used for 1st coil.An adjunct was prepared with the coil and the physician inserted the coil into the micro catheter.The type of adjunct is unknown.The delivery wire was advanced although there was resistance felt at the middle portion and the delivery wire kinked.Furthermore, the embolic coil detached from the delivery wire when the physician attempted to retrieve the coil.The tip part of the embolic coil was in the vessel at that time and the proximal end of the coil and its ¿hub¿ were in the microcatheter.Only the delivery wire could be retrieved.When the physician retrieved the micro catheter, the coil got stuck with the micro catheter and it moved to hub side.It was confirmed by the angio that the tail of the coil came out from the sheath when the guiding catheter was retrieved.The coil could be retrieved to outside of the patient¿s body.After that, the guiding catheter and the micro catheter were changed to another one and the aneurysm was re-accessed with 3 coils (cashmere, details unknown) placed and the bleeding stopped.The procedure was successfully completed without further issues.However, due to the event it was delayed for 20 minutes.There was also no patient injury / complication reported.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the ifu and the constant flush had been maintained at all time.No visible defect/damage was noted on the products prior to (and after) the event.No unintended detachment was observed in the vessel or in the microcatheter.The product will be returned for the investigation.No further information is available.
Additional Manufacturer Narrative
Clarifications to original event description: the "adjunct" was prepared with the coil was lost in translation.Upon follow up it meant that the assistant prepared the coil for the physician.When it stated the coil got stuck with the microcatheter and moved to the hub side, it is unknown what the hub side refers to.No further clarification could be made.When it stated that the coil came out from the sheath prior to being retrieved outside the patient's body the sheath it was referring to was the medikit introducer sheath.All other information remains the same.